Texas, 2019

Damaging Winds in Texas, July 10, 2019

July 10, 2019 · NWS SHV · 3 events in 2 counties and zones

A weak upper trough shifted east across the High Plains/Upper Midwest during July 10th, with the tail end of this trough pushing southeast into Eastern Oklahoma and Northern Arkansas. This upper trough helped nudge a weak cool front south across Central and Eastern Oklahoma into Central Arkansas on the 10th, with compressional warming ahead of the front allowing for temperatures to climb into…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper trough shifted east across the High Plains/Upper Midwest during July 10th, with the tail end of this trough pushing southeast into Eastern Oklahoma and Northern Arkansas. This upper trough helped nudge a weak cool front south across Central and Eastern Oklahoma into Central Arkansas on the 10th, with compressional warming ahead of the front allowing for temperatures to climb into the middle 90s across Southeast Oklahoma, Southwest Arkansas, and East Texas. With a moist air mass already in place, moderate to high amounts of instability developed ahead of the front, with large scale forcing adequate enough near the weak front/upper trough to result in a band of strong to severe thunderstorms developing by mid and late afternoon across Southeast Oklahoma and Western Arkansas, which shifted south into East Texas during the evening. These storms produced damaging winds, which downed trees at various locations across East Texas before diminishing late.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 10, 5:59 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 10, 5:59 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
659 PM CDT Wed Jul 10 2019

.AVIATION...
For the 11/00z TAFs, a line of strong to severe convection will
progress southward across the area early in the period. These
storms should very slowly weaken by 11/06z. Most of the TAF sites
will be affected, but the latest model guidance suggests the
convection will greatly diminish before reaching KLFK. Otherwise,
VFR conditions should prevail. More scattered convection is
possible after 11/16z, mainly across Louisiana and East Texas
south of Interstate 20.

CN

&&

.PREV DISCUSSION... /issued 417 PM CDT Wed Jul 10 2019/

SHORT TERM...

This evening, the HRRR indicates that isolated thunderstorms will
continue to develop in an environment with strong instability
(SBCAPE 3000-5000 J/kg) and abundant moisture (PWATs near 2
inches) this afternoon into the evening. As the weak cold front
approaches from the north, lingering convection and outflow from
upstream convection will help increase chances of showers and
thunderstorms this evening for locations along the I-20 corridor
and northward.

Showers and thunderstorms will mostly diminish tonight with
chances decreasing to a slight chance overnight. Remnant clouds
from earlier thunderstorms along with cirrus continuing to filter
in ahead of the tropical system should keep skies partly to mostly
cloudy. The chance of showers and thunderstorms will increase
again tomorrow afternoon with daytime heating. With the lingering
frontal boundary there is the potential for locally heavy rainfall
thunderstorms.

For temps, another oppressively hot afternoon is expected tomorrow
with highs in the mid 90s and heat indices warming into the 105 to
110 degree range. With this in mind, a Heat Advisory remains in
place for everywhere except Red River and McCurtain counties
through tomorrow. Tonight and tomorrow night, lows will be in the
mid to upper 70s. /04-Woodrum/

LONG TERM...

The National Hurricane Center commenced advisories on Potential
Tropical Cyclone Two at 10 am CDT this Wednesday morning.  For
information concerning this developing system, please refer to the
discussions and graphics from the NHC.

For Friday, with the forecast, strengthening, tropical system in
the northern Gulf of Mexico, SCT TSTMS begin to affect central LA
and deep E TX as the outer bands of the tropical system spread N
into LA.

The tropical system is then forecast by NHC to slowly move NW
through WRN LA, and center over extreme NW LA by Monday morning
shortly after daybreak.  This scenario results in unsettled weather
into at least the middle of next week with SCT to numerous showers
and TSTMS.  A deep tropical moisture airmass would of course result
in the potential for flash flooding issues.  The main threat of
heavy rainfall will be over the eastern semicircle of the
circulation.

Fortunately, this July commenced with typical very warm conditions
with only scanty rainfall.  This trend allowed antecedent soil
moisture conditions to dry and area rivers, bayous, and lakes to
recede after our rather wet winter and springtime of 2019.  In any
case, our dryer than normal spell that began this July will end this
weekend into the middle of next week.

As for winds with this system, the NHC currently forecasts a
hurricane to be inland in SW LA during Sunday morning just after
daybreak. By Monday morning, NHC then forecasts a tropical
depression over extreme NA LA.  Current thinking is that tropical
storm force winds during Sunday afternoon may affect our southern
sections of our southern parishes: Natchitoches, Grant LaSalle, and
possibly Sabine.  Have blended our SFC winds for this weekend with
the wind forecasts from LCH. /VIII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  94  76  92 /  30  30  10  30
MLU  77  94  76  92 /  20  30  30  40
DEQ  76  94  71  92 /  20  20   0   0
TXK  77  92  73  90 /  20  20  10  10
ELD  76  94  74  90 /  20  20  10  30
TYR  77  93  74  92 /  30  20  10  10
GGG  77  94  75  92 /  30  30  10  20
LFK  77  94  77  93 /  20  40  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Thursday for ARZ070>073.

     Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061.

LA...Heat Advisory until 7 PM CDT Thursday for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT Thursday for TXZ097-108>112-124>126-
     136>138-149>153-165>167.

     Heat Advisory until 7 PM CDT this evening for TXZ096.

&&

09/20
Hazardous weather outlook, Jul 10, 7:25 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
825 PM CDT Wed Jul 10 2019

ARZ070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-124>126-
136>138-149>153-165>167-111100-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
825 PM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Tonight...

Isolated to scattered showers and thunderstorms will be possible
through this evening, mainly over East Texas and extreme Western
Louisiana. Gusty winds, dangerous cloud to ground lightning, and
brief heavy rainfall will be possible.

A Heat Advisory remains in effect until early Thursday evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The combination of very high humidity and hot temperatures will
result in heat index values between 105 and 110 degrees during the
day Thursday. Therefore, a Heat Advisory is in effect until early
Thursday evening.

Isolated thunderstorms remain possible north of Interstate 20
on Thursday with scattered thunderstorms over central Louisiana.
The primary threats with any storms this time of year are cloud to
ground lightning, gusty winds and brief heavy downpours.

During Friday and especially this weekend into early next week,
thunderstorms will become much more numerous with heavier
rainfall likely. A potential for flooding may arise as a tropical
system develops along the Gulf Coast and then moves inland during
this weekend. This system will then move over parts of our region
late this weekend through early next week and keep us wet through
the middle of the month.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through Thursday
morning.

ARZ050-051-059>061-OKZ077-TXZ096-111100-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-Red River-
825 PM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Tonight...

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated thunderstorms remain possible north of Interstate 20
on Thursday with scattered thunderstorms over central Louisiana.
The primary threats with any storms this time of year are cloud to
ground lightning, gusty winds and brief heavy downpours.

During Friday and especially this weekend into early next week,
thunderstorms will become much more numerous with heavier
rainfall. A potential for flooding may arise as a tropical system
develops along the Gulf Coast and then moves inland during this
weekend. This system will then move over parts of our region late
this weekend through early next week and keep us wet through the
middle of the month.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through Thursday
morning.

09

In the hours before

Special weather statement, Jul 10, 5:48 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
648 PM CDT Wed Jul 10 2019

ARZ060-061-070>072-TXZ096-097-108-109-111-112-110030-
Hempstead AR-Lafayette AR-Miller AR-Nevada AR-Columbia AR-Cass TX-
Bowie TX-Red River TX-Franklin TX-Morris TX-Titus TX-
648 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HEMPSTEAD...MILLER...
LAFAYETTE...NEVADA...COLUMBIA...CASS...FRANKLIN...BOWIE...MORRIS...
TITUS AND RED RIVER COUNTIES UNTIL 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Bogata to near Fouke to
near Bluff City. Movement was south at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Texarkana, Magnolia, Hope, Atlanta, Wake Village, New Boston,
Winnsboro, Clarksville, Stamps, Waldo, Lewisville, McNeil, Boxelder,
Hagansport, Nash, Hooks, Daingerfield, Linden, Hughes Springs and De
Kalb.

LAT...LON 3386 9531 3394 9524 3389 9506 3366 9466
      3364 9445 3354 9438 3359 9418 3353 9399
      3360 9383 3365 9390 3366 9387 3378 9311
      3338 9312 3338 9298 3302 9299 3302 9404
      3288 9404 3288 9471 3307 9494 3296 9531
TIME...MOT...LOC 2344Z 343DEG 82KT 3342 9511 3323 9397 3366 9318

20
Special weather statement, Jul 10, 6:32 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
732 PM CDT Wed Jul 10 2019

ARZ070>072-LAZ001>004-TXZ112-126-138-110115-
Lafayette AR-Miller AR-Columbia AR-Bossier LA-Claiborne LA-Caddo LA-
Webster LA-Harrison TX-Cass TX-Marion TX-
732 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER...
SOUTHWESTERN LAFAYETTE AND COLUMBIA COUNTIES...WEBSTER...CADDO...
NORTHERN CLAIBORNE AND BOSSIER PARISHES...SOUTHEASTERN CASS...EASTERN
MARION AND EASTERN HARRISON COUNTIES UNTIL 815 PM CDT...

At 732 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Magnolia to near Smithland. Movement was south
at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Shreveport, Bossier City, Minden, Magnolia, Springhill, Homer,
Vivian, Greenwood, Blanchard, Haynesville, Waskom, Jefferson, Benton,
Cullen, Plain Dealing, Cotton Valley, Oil City, Sarepta, Mooringsport
and Bradley.

LAT...LON 3239 9417 3288 9448 3334 9315 3309 9298
      3302 9299 3278 9282
TIME...MOT...LOC 0032Z 343DEG 14KT 3329 9323 3289 9415

20
Special weather statement, Jul 10, 6:38 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Shreveport LA
738 PM CDT Wed Jul 10 2019

TXZ108>112-124>126-137-138-110115-
Upshur TX-Gregg TX-Harrison TX-Cass TX-Camp TX-Marion TX-Wood TX-
Franklin TX-Morris TX-Titus TX-
738 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...WESTERN
MARION...HARRISON...SOUTHERN FRANKLIN...WOOD...UPSHUR...SOUTHERN
MORRIS...SOUTHERN TITUS...CAMP AND NORTHWESTERN GREGG COUNTIES UNTIL
815 PM CDT...

At 737 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wolfe City to near Berea. Movement was
south at 20 mph.

Winds in excess of 35 mph will be possible with these storms.

Locations impacted include...
Longview, Marshall, White Oak, Gladewater, Gilmer, Mineola,
Pittsburg, Winnsboro, Leesburg, Hallsville, Daingerfield, Quitman,
Hughes Springs, Lone Star, Big Sandy, Hawkins, Ore City, Clarksville
City, East Mountain and Scroggins.

LAT...LON 3296 9531 3315 9531 3298 9451 3239 9415
      3267 9558 3271 9561 3272 9564 3296 9567
TIME...MOT...LOC 0037Z 014DEG 17KT 3329 9609 3285 9445

20
Special weather statement, Jul 10, 7:17 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
817 PM CDT Wed Jul 10 2019

LAZ001>005-010-012-TXZ138-151-110200-
De Soto LA-Bossier LA-Bienville LA-Lincoln LA-Claiborne LA-Caddo LA-
Webster LA-Panola TX-Harrison TX-
817 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...NORTHWESTERN
DE SOTO...SOUTHERN CADDO...CLAIBORNE...CENTRAL BIENVILLE...SOUTHERN
BOSSIER AND WESTERN LINCOLN PARISHES...SOUTHEASTERN HARRISON AND
NORTHEASTERN PANOLA COUNTIES UNTIL 900 PM CDT...

At 815 PM CDT, Doppler radar was tracking an outflow boundary or
gust front and a few embedded thunderstorms along a line extending
from near Lawson to near Atlanta to 7 miles south of Cotton Valley
to Eastwood to near Waskom. Movement was southeast at 30 mph.

Winds in excess of 35 mph will be possible along this boundary.

Locations impacted include...
Shreveport, Bossier City, Minden, Homer, Haughton, Greenwood,
Arcadia, Stonewall, Ringgold, Sibley, Gibsland, Doyline, Dixie Inn,
Dubberly, Heflin, Eastwood, Fosters, Dubach, Simsboro and Vienna.

LAT...LON 3269 9252 3224 9315 3224 9361 3220 9359
      3219 9353 3212 9404 3240 9417 3256 9361
      3298 9305 3302 9296 3301 9273 3276 9273
      3275 9257 3272 9255 3272 9252
TIME...MOT...LOC 0115Z 310DEG 24KT 3326 9247 3300 9303 3270 9342 3259
9358 3245 9406

20
Special weather statement, Jul 10, 7:21 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
821 PM CDT Wed Jul 10 2019

TXZ124-125-136>138-149>151-110200-
Upshur TX-Gregg TX-Smith TX-Cherokee TX-Panola TX-Harrison TX-
Wood TX-Rusk TX-
821 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...SOUTHERN HARRISON...
PANOLA...RUSK...SOUTHERN WOOD...SOUTHWESTERN UPSHUR...GREGG AND NORTH
CENTRAL CHEROKEE COUNTIES UNTIL 900 PM CDT...

At 821 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grand Saline to Kilgore to Deberry.
Movement was southwest at 30 mph.

Winds in excess of 35 mph will be possible with these storms.

Locations impacted include...
Tyler, Longview, Henderson, Kilgore, Whitehouse, Carthage, White Oak,
Gladewater, Mineola, Lindale, Overton, Bullard, Troup, Tatum, Big
Sandy, Hawkins, New London, Arp, Clarksville City and Beckville.

LAT...LON 3250 9480 3242 9413 3223 9404 3208 9404
      3203 9512 3214 9547 3218 9546 3223 9549
      3230 9545 3236 9545 3248 9559 3269 9559
      3272 9564 3276 9564
TIME...MOT...LOC 0121Z 029DEG 27KT 3265 9566 3240 9488 3231 9418

20
Special weather statement, Jul 10, 7:44 PM CST, 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
844 PM CDT Wed Jul 10 2019

TXZ136-149>153-110230-
Smith TX-Cherokee TX-Panola TX-Nacogdoches TX-Shelby TX-Rusk TX-
844 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SMITH...SOUTHERN
PANOLA...RUSK...NORTHERN NACOGDOCHES...SHELBY AND CHEROKEE COUNTIES
UNTIL 930 PM CDT...

At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Canton to near Chandler to
near Arp to near Minden to 11 miles north of Joaquin. Movement was
southwest at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tyler, Jacksonville, Henderson, Whitehouse, Carthage, Rusk, Center,
Overton, Bullard, Troup, Tenaha, Timpson, New London, Arp, Garrison,
Joaquin, Pinehill, Trawick, Mount Selman and Sacul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3217 9463 3218 9404 3199 9404 3192 9397
      3190 9390 3173 9382 3167 9496 3183 9541
      3185 9544 3193 9542 3196 9545 3208 9542
      3215 9548 3218 9546 3223 9549 3230 9545
      3236 9545 3251 9559
TIME...MOT...LOC 0144Z 029DEG 30KT 3247 9578 3232 9539 3221 9501 3209
9469 3213 9410

20

The radar

The Shreveport radar (KSHV), 98 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
July 10, 7:45 PM CST
Where
Rusk County, 1.42 mi SSW of Jacobs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.250, -94.857

A tree was downed at the intersection of Highway 259 and County Road 236 (Brown Road) between Henderson and Kilgore.

Thunderstorm Wind, Smith

When
July 10, 7:50 PM CST
Where
Smith County, 2.23 mi E of Bascom
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.320, -95.182

A tree was blown down onto a home in the Deer Run subdivision of Chapel Hill.

Thunderstorm Wind, Rusk

When
July 10, 8:15 PM CST
Where
Rusk County, 1.03 mi WNW of Laneville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.975, -94.817

A tree was blown down across FM 1798 in front of the Laneville ISD campus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832958, 832959, 832960.